Jump to content
CrazyBoards.org

MOOD STABILIZERS, do they really help with mood swings?


Recommended Posts

When you started Mood Stabilizers, did they really help with your mood swings. Did they really lessen your mood changes?.

 

Do you have any experience with the following meds: Lamictal or Topamax?

 

Does the efficacy decrease as time goes by? meaning that mood stabilizer could really help at the beginning but then lose its efficacy?

 

Do you feel traditional mood stabilizers, work better in controlling moods than antipsychotics (when they are used as mood stabilizers). I am taking zyprexa as a mood stabilizer

Edited by CookieN
Link to comment
Share on other sites

I've had a lot of success with a combination of Lamictal and lithium recently. I've only been on them for 7? months now, so I don't know about long term loss of efficacy. It's really leveled me out without any flattening of affect. I have had to make some small adjustments, though. I started getting a bit hypomanic about a month ago, upped my lithium a little and it put the brakes on. Now back to stable.

 

I happen to love the Lamictal. No noticeable side effects from that or my lithium. But everyone's pharmacology is different, YMMV and all that. No experience with Topamax.

 

Edit (in light of your edit): Yes. Very yes. I've never had a good experience with antipsychotics. Again, YMMV. I know they help some people. But I'm really not a fan of how atypicals have become so standard as mood stabilizers when there are plenty of tried-and-true actual mood stabilizers out there, generally with less side effects.

Edited by misanthropicusername
Link to comment
Share on other sites

goodness yes they help

that is why we take them!!

 

I think it is very individual whether you take an AAP. an AC, or a combination of them

Lamictal seems to be a workhorse for depression

 

and Lithium is both anti manic, plus helps with depression

Link to comment
Share on other sites

"Does the efficacy decrease as time goes by? meaning that mood
stabilizer could really help at the beginning but then lose its
efficacy?"

 

 

I am on lamictal and haven't had this problem.  I've been on 600 mg for many years (at least 10 years, probably more).

Link to comment
Share on other sites

I turned out to have an allergic-like reaction to lamotrigine, so, none of that for me.

 

The second they tried with me, divalproex sodium (Depakote/Epival,) works like a charm, at the right dose.  It acts as an antidepressant for me, which is usually my main problem.

 

I can apparently have breakthrough symptoms/episodes, as my recent mixed state over this past month demonstrated.  But apparently this is not too unusual and commonly related to things like seasonal changes, for example.  Yay for spring!  I then required additional medication therapy while IP for about a week to get the hypomania end of my mixed episode under control.  They used a combination of clonazepam, quetiapine, and Zopiclone, along with my regular daily dose of divalproex -- and they took me off my Concerta just for the duration.

 

I'm back on the Concerta again, clonazepam has been in my little collection for a while for anxiety issues, still on divalproex and now I have Zopiclone for sleep issues which can crop up for me time and again - not necessarily related to the bipolar, hell, my ADHD makes staying up allll too easy.

 

I also have quetiapine added into my cocktail now.  It's supposed to be a PRN like my clonazepam and Zopiclone, but I've been having success with it as a daily med... not for my bipolar, really, but more for some of my OCD-related things and dermatillomania.  I'll be speaking with my pdoc about her thoughts on this during our next appointment.

 

I am comforted by the thought that if it ever turns out that my divalproex *does* become less effective, I have lots and lots of room to go up on the dose.  Both in terms of how much I take per day and in blood levels (I'm at the lowest end of 'effective blood level' for valproates, upon blood testing.)



*** oh, and it took about a year for me to have a breakthrough mixed episode after we got me on the divalproex.  And after about two weeks of treatment for it I seem to be getting back to normal.

Link to comment
Share on other sites

I started Lamictal (Generic) after Abilify was making me unable to sit still. It has been very good to me as a mood stabalizer. I still get moody and itritable and depressed but its no longer from A to Z depressed. I get some minor breakthrough but I manage that with therapy.   The swings are more A-C anoying but managable for me. A gloryaus wonderfull change from this point last year when every day felt like a A-Z mess.  I was a mess during tiration becuse we where still trying to figure it all out, but it has been worth it for me. I do have some GI issues but I do not know what med it is (but i'm looking at you Celexa, i'm looking at you. But maybe you and the Metformin are in cahoots...)

 

I tried topomax for about a week and it made me physicly ill to the point that I could not take it. But it might work for you.

Link to comment
Share on other sites

I love Lamictal.  I've been on it for about four years, with no change in efficiacy and no weight gain.  I had some headaches when I titrated up, but they went away after a couple of days, and were controllable with advil. 

Link to comment
Share on other sites

I'm on 400Mg lamictal and no side effects. Well, I do have some problems with word finding but not enough to go off it and I really don't want to lower my dose cause it's working well.

Yes I still have breakthrough depression at time and one breakthrough mania but both only lasted about 4-6 days and I just worked through it and have been pretty fine for quite some time.

I also like Seroquel for sleep and I guess at my dose it works for depression as well. No side effects from that either, no weight gain.

HTH

Link to comment
Share on other sites

I had some crazy side-effects from Lamictal + AAPs, but they all subsided. I tried Lamictal as a monotherapy, but it did almost nothing for my depression. No weight gain.

Valproate hyped me up and killed my memory. I wasn't on it very long, maybe 6 weeks, but no weight gain from it either.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...